Recreational abuse of medication.
December 17, 2005 10:07 PM   Subscribe

What happens if I eat all my Celexa (citalopram) at once?

Not that I'm going to do it.
posted by five fresh fish to Grab Bag (22 answers total) 1 user marked this as a favorite
 
The Heebie Jeebies, it would seem.

Y'okay there, slugger?
posted by Gator at 10:14 PM on December 17, 2005


from Healthsquare.com

Symptoms of Celexa overdose may include:

Amnesia, bluish or purplish discoloration of the skin, coma, confusion, convulsions, dizziness, drowsiness, hyperventilation, nausea, rapid heartbeat, sweating, tremor, vomiting


doesn't sound very recreational to me, at least.
posted by jasper411 at 10:19 PM on December 17, 2005


Not supposed to. Have you ever read the list of "effects" of most rec drugs provided by DEA or worse, private anti0drug orgs?

This is not to say that celexa "OD" is necessarily pleasant.
posted by Gyan at 10:27 PM on December 17, 2005


Erowid has an entry on it, but the only thing in there is a trip report from someone who smoked weed with it without taking more than his or her normal daily amount. I don't think it's what you're looking for.
posted by moift at 11:12 PM on December 17, 2005


This seems to indicate it's unlikely to kill you, but as far as I can tell it won't even possibly be any fun.
posted by moift at 11:16 PM on December 17, 2005


If you take enough, there is a potentially fatal condition referred to as serotonin syndrome.
posted by Frankieist at 12:18 AM on December 18, 2005


Mixing a whole bunch of SSRIs with an ecstasy (MDMA) or two is a "good" way to end up with serotonin syndrome. Not recommended.
posted by Justinian at 12:42 AM on December 18, 2005


One night, long ago, I got a frantic call from a younger friend of mine, with so much noise behind him he was unintelligible on the phone. I head down the street to see what's going on. An acquaintance of his had taken all of her Lexapro (an SSRI, related, but not the same) and was having some sort of severe psychotic episode... screaming, tearing at skin, pulling hair, shaking. These kids had no idea what to do, neither did I really; we ended up restraining her, trying to calm her down, as if treating her for shock.

In conclusion, nothing good will come from such a thing.
posted by adzm at 1:00 AM on December 18, 2005


I was kinda figuring one of our teeming hordes must have scarfed down a couple or six pills just out of curiousity. I was hoping for an Erowid-like trip report.

I can report that Effexor is what I imagine acid must be like. As far as I can tell, the side-effects I got from it were typical: turn one's head and it takes a second for the world to catch up; the spins; the zaps. I can't imagine anyone would deliberately dose-up on them for kicks, either, but I'm curious what it'd feel like.
posted by five fresh fish at 1:01 AM on December 18, 2005


Re: serotonin syndrome - I note Effexor shows up in that list a fair bit. Perhaps that's the cause of the reputed permanent brain changes.
posted by five fresh fish at 1:05 AM on December 18, 2005


You know what's really a lot like acid is acid. Getting some honest to goodness recreational drugs is probably a better and cheaper idea than pharmy experimentation based on the anecdotes of strangers, though IANAD.
posted by moift at 1:17 AM on December 18, 2005


And especially don't get fucked up on Robitussin. Trust me.
posted by Justinian at 1:56 AM on December 18, 2005


No problem finding DMX stories on Erowid. And I'm not looking for a trip, moift, just asking whether you have.
posted by five fresh fish at 2:31 AM on December 18, 2005


fff, I was on a fairly high dosage of Effexor XR at one point (four times what many people take--300 mg/day in all), and while I didn't have the side effects you had, I was almost euphoric to the point of not caring about things: Oh, I have a final exam tomorrow? And I haven't studied? *Shrug* La-lala-la!

When I'm looking for what I imagine is an acid-y experience, I visit the Boobah Zone instead ;)
posted by needs more cowbell at 6:09 AM on December 18, 2005


fff: naah, Effexor's nothing like acid. Lexapro's like Ecstasy though if you're interested in having recreational drug experiences vicariously through prescription pharmaceuticals.
posted by forallmankind at 10:01 AM on December 18, 2005


Discontinuing Effexor is what I imagine kicking heroin to be like, however. Except less pleasant.
posted by Triode at 11:37 AM on December 18, 2005


Oh look, a semi-appropriate place to mention that I'm having a bad experience with Cymbalta, that people might want to read up on it before actually taking it -- especially if you get migraines already. It also can be hell to withdraw from. I'd prefer a straight SSRI instead, which is what I'll tell the MD tomorrow.

As far as heroin goes, I wish my HMO would cover it. The couple times I tried it it cleared my depression right up.
posted by davy at 12:46 PM on December 18, 2005


A couple of times I have accidently taken twice my normal dose, (at the time that would have been 2x20mg), and the effects were pretty minor. I was just *very* spacey, and my head felt like it was about the size of a beach ball. I wasn't exactly fit for going in to work, but it was nothing a nap wouldn't cure.

I think take a whole lot of it would probably make you sick. It would definitely not be fun, if that's what you're after. However, I also doubt that it would do you very much harm. 2-3 days later you would probably recover. These drugs are tested for this sort of thing, people being treated for depression often attempt suicide with drug overdoses.

Also, as a datapoint, I have had unpleasant experiences going off the stuff. A little research will dig up reports of "electric shock sensations". I can confirm that!

This is just my one anecdote, the results of scientific studies are available online.
posted by bug138 at 12:55 PM on December 18, 2005


QT prolongation is a serious concern, which may result in torsades de pointes (polymorphic ventricular tachycardia).
I've cared for several cases. The other concern is seizures.
Serotonin syndrome is a concern in either therapeutic or overdose levels.
posted by erd0c at 2:59 PM on December 18, 2005


At what point does a high serotonin level become TOO high? I just learned I probably spent months at a time walking around swimming in it courtesy of various mixtures, but never felt anything but pleasantly (and I'd say slightly) stoned. Is it likely I did my poor brain further damage?
posted by davy at 5:46 PM on December 18, 2005


A couple of years ago, I had a friend/neighbor bang on my door in the middle of the night because she didn't want her husband to know that she had just taken all of her Wellbutrin, and asked me to get her some ipecac. I didn't have any on hand so had to zoom to the store to get some. Long story short, over the course of several hours, on my bathroom floor, she experienced the dizziness, sweating, nausea, vomiting, tremor, and somnolence listed in gator's link above. Oh, and shitting of the pants. I had a terrific day the next day.
posted by theperfectcrime at 7:41 PM on December 18, 2005


Discontinuing Effexor is what I imagine kicking heroin to be like, however. Except less pleasant.

Been there. (The Effexor, not the heroin.) What an absolute nightmare that was. Aftereffects lasted 2 years.
posted by jeanmari at 7:18 AM on December 19, 2005


« Older What's worse, manners wise? (E...   |  What causes long-term relation... Newer »
This thread is closed to new comments.